Iowa, 2001Flooding in Iowa, October 22, 2001
October 22, 2001 · NWS DVN · 5 events in 5 counties and zones
Event Summary for 10/22/01:On the evening of October 22, a warm front extended from Southeast Iowa, through Northwest Illinois. Warm unstable air riding northward over this boundary helped fuel strong thunderstorms across portions of Eastern Iowa, and Northwest Illinois.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Event Summary for 10/22/01:On the evening of October 22, a warm front extended from Southeast Iowa, through Northwest Illinois. Warm unstable air riding northward over this boundary helped fuel strong thunderstorms across portions of Eastern Iowa, and Northwest Illinois. Heavy rain from these storms caused numerous reports of urban flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 22, 12:15 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 22, 12:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT MON OCT 22 2001
WEST-TO-EAST WARM FRONT NUDGING NORTH OF IA/MO BORDER AS NE SHORT
WAVE CONTINUES TO INDUCE SFC CYCLOGENESIS OVER KS. MSAS INDICATED
PRESSURE FALLS BULLSEYE OVER SOUTHWEST IA INDICATING EVENTUAL PATH OF
SFC WAVE PROPAGATION THIS EVENING...WITH IT CONTINUING TO
JUST NORTHEAST OF DBQ BY 06Z TUE...AND ACRS WI DURING LATE NIGHT AS
NEBRASKA H5 VORT TAKES PATH JUST NORTH OF SFC REFLECTION. INCREASING
ELEVATED CONVECTIVE COMPLEX ALONG H85 FRONT OVER WEST CENTRAL AND
NORTHERN CWA...TO CONTINUE TO BE MAIN SHORT TERM CONCERN BEFORE IT
SHIFTS INTO WI TONIGHT...BUT SOUTHERN CWA TO EVENTUALLY GET INTO
THE ACT AS MORE SFC BASED PRE-COLD FRONTAL CONVECTION SWEEPS FROM
WEST-TO-EAST AROUND MIDNIGHT INTO THE LATE NIGHT HOURS. TEMPS SHOULD
BE HELD UP TONIGHT FOR MILD LOW REGIME...EVEN ACRS NORTH AS DRY DPT
EAST-NORTHEAST SFC FLOW INFLUX HAS BEEN NIXED BY ADVANCING WARM
FRONT. PORTIONS OF WEST CENTRAL INTO NORTHEAST CWA MAY NEED
LOCALLY HEAVY RAIN WORDING FOR REPEATED ACTIVITY. WILL HOLD OFF ON
FLOOD WATCH ACRS FAR SOUTH THAT WERE HIT HARD LAST NIGHT...AS THEY
ARE RECEIVING A TEMPORARY REPRIEVE FROM CONVECTIVE ACTION TODAY
ENOUGH TO RECOVER...AND HOPE LATER NIGHT PRE-COLD FRONTAL CONVECTION
NOT PROGRESSIVE/NOT LONG-LASTING.
TEMPORARY LULL ON TUE BEFORE STRONG DIGGING JET INTO SOUTHERN PLAINS
TUE NIGHT/WED MORNING BRINGS DIGGING TROUGH AND ANOTHER ROUND OF
PUMMELING VORTS FOR CONVECTIVE THREAT LATER TUE NIGHT INTO WED
MORNING....BEFORE BIG CHILL TAKES PLACE IN DEEPENING UPPER VORTEX
CYCLONIC WRAP-AROUND LATE WED AND WED NIGHT.
LONGER RANGE(THU-MON)...MEDIUM RANGE MODELS STILL IN REASONABLE
AGREEMENT OF CONTINUING TREND OF POLAR VORTEX SETTING UP SHOP NEAR
JAMES BAY TOWARD END OF WEEK...WITH UPPER MIDWEST BATHED IN STIFF CAA
CYCLONIC FLOW. BOTH EURO AND MRF HINT AT VORT SPOKE ROTATING DOWN
THROUGH THIS FLOW THU NIGHT FOR PRECIP CHANCE INTO FRI MORNING...
WITH LOW LEVEL CRITICAL THICKNESSES/TEMPS STILL SUPPORTING SNOW.
HIGHLY AMPLIFIED RIDGE TO THEN EDGE OVER THE UPPER MS RVR VALLEY
FOR DRY BUT CHILLY START TO WEEKEND...WITH REINFORCING BACKDOOR
COLD SURGE FRI NIGHT AND SAT. SLOW MODERATION TO RECOVER HIGH TEMPS
FROM 40S BACK INTO 50S SUN INTO MON.
.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
12
In the hours before
Local storm report, Oct 22, 10:54 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 AM CDT MON OCT 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM 10 E CARTHAGE IL 1 INCH HAIL
10/22/01 HANCOCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Oct 22, 2:49 PM CST, 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230945-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON OCT 22 2001
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE...ALONG WITH
POTENTIAL FOR LOCALIZED FLOODING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
INTO TONIGHT FOR ALL OF EASTERN IOWA...NORTHERN MISSOURI...AND
WESTERN ILLINOIS. THE PRIMARY THREAT FROM THESE STORMS WILL BE
LARGE HAIL. TORNADOS AND HIGH WINDS WILL ALSO BE A THREAT...
MAINLY OVER NORTHERN MISSOURI...SOUTHEAST IOWA...AND INTO WEST
CENTRAL ILLINOIS.
A WARM FRONT WILL MOVE VERY SLOWLY NORTH ACROSS IOWA TONIGHT. RAIN
AND THUNDERSTORMS AHEAD OF THIS FRONT WILL OVERSPREAD EASTERN IOWA
AND NORTHWEST ILLINOIS THIS EVENING. AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE WEST WILL INCREASE THE RISK OF LARGE HAIL WITH
ANY OF THE STRONGER THUNDERSTORMS TONIGHT.
A PARTICULARLY POTENT CLUSTER OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL IOWA WILL MOVE INTO SOUTHEAST IOWA LATE THIS AFTERNOON INTO
THIS EVENING. THE AREA AT RISK FROM THESE STORMS IS MAINLY
SOUTH OF A LINE FROM OSKALOOSA...TO WASHINGTON...TO ALEDO. THESE
STORMS HAVE A HISTORY OF PRODUCING LARGE AND DAMAGING HAIL. WHERE
THESE STORMS INTERACT WITH THE WARM FRONT...THERE WILL BE AN
INCREASED RISK OF TORNADOS AND DAMAGING WINDS.
ANOTHER CONCERN TONIGHT WILL BE THE POTENTIAL FOR LOCALIZED
FLOODING...PARTICULARLY IN URBAN AREAS. HEAVY RAINS CAN CAUSE
STREET FLOODING WITH ONLY A COUPLE OF INCHES IN AN HOUR. STREET
FLOODING IS AGGRAVATED THIS TIME OF YEAR BY STORM DRAINS THAT ARE
CLOGGED WITH LEAVES.
THERE ARE 2 AREAS AT HIGHER RISK FOR FLOODING TONIGHT. DURING HEAVY
RAINS LAST NIGHT...PARTS OF SCOTLAND AND CLARK COUNTIES IN MISSOURI
AND HANCOCK AND MCDONOUGH COUNTIES IN ILLINOIS RECEIVED UP TO
3 INCHES OF RAINFALL. IF HEAVY RAIN TRACKS ACROSS THOSE SAME
COUNTIES AGAIN TONIGHT...THERE WILL BE A POTENTIAL FOR FLASH
FLOODING. THIS MORNING...STRONG THUNDERSTORMS TRACKED ACROSS IOWA AND
LINN COUNTIES...LEAVING A BAND OF UP TO 2 INCHES OF RAIN FROM GIBSON
TO MARENGO...AND INTO CEDAR RAPIDS. ADDITIONAL HEAVY RAINS THIS
EVENING COULD AGGRAVATE LOCAL FLOODING PROBLEMS...AGAIN...MAINLY IN
URBAN AREAS.
ALL STORM SPOTTERS...AND PARTICULARLY THOSE IN SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS...SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS EVENING THROUGH TONIGHT.
DUBBERKE
Flood, Linn
- When
- October 22, 3:00 PM CST to 5:00 PM CST
- Where
- Linn County, Cedar Rapids
- Reported by
- NEWSPAPER
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Media reported street flooding in the Cedar Rapids metro area. They also relayed that law enforcement reported several vehicles stalled due to street flooding.
Flood, Jefferson
- When
- October 22, 5:30 PM CST
- Where
- Jefferson County, Fairfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
Law enforcement reported several streets flooded between 5:30 PM and 7 PM CST.
Flood, Benton
- When
- October 22, 5:32 PM CST
- Where
- Benton County, Vinton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Emergency managment reported several streets and intersections flooded in Vinton. Some roads were barricaded and a few cars were stalled in curb deep water.
Flood, Scott
- When
- October 22, 8:20 PM CST
- Where
- Scott County, Davenport
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
A trained spotter reported steet flooding in Davenport.
Flood, Muscatine
- When
- October 22, 9:45 PM CST
- Where
- Muscatine County, Muscatine
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
Law enforcement reported six inches of water covering Park Avenue in Muscatine.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, October 22, 2001$621,000 · 2.5 in hail · 40 events
- Flash Flood in Florida, October 22, 2001$100,000 · 1 event
- High Wind in Wyoming, October 22 to 23, 2001$30,000 · 61 kt wind · 5 events
- High Wind in Idaho, October 22 to 23, 2001$15,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, October 22, 20011 injured · 1 event
- Dense Fog in Wisconsin, October 22, 20016 events
- High Wind in Washington, October 22 to 23, 200172 kt wind · 3 events
- Heavy Snow in Idaho, October 22 to 23, 20012 events
- Dense Fog in Wisconsin, October 22, 20012 events
- Dense Fog in California, October 22, 20011 event
- Winter Storm in Washington, October 22, 20011 event
- Hail in Nebraska, October 22, 20011 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5270296, 5270292, 5270293, 5270294, 5270295.